People using warfarin (blood thinning) medications need to keep the amount of vitamin K from foods and supplements in their diet constant.
Warfarin is an anti-coagulant (blood thinning) medicine used to prevent blood clots (stroke, deep vein thrombosis, pulmonary embolism) in those who are at high risk (eg, have already had a heart attack). The brand names of warfarin medicines in New Zealand are Marevan® and Coumadin®. There are about 46,000 people in New Zealand taking warfarin medicines.
The amount of warfarin medicine a person takes will depend on their pro-thrombin time (time taken for blood to clot) as measured by the INR (a clotting factor ratio in blood).
Anybody given warfarin is monitored very closely for the first couple of weeks until a stable dose for them is found. The INR is affected by several factors including other medications, vitamin K intake, other health conditions, alcohol use and temperature. Warfarin patients usually have their INR checked by the practise nurse at their local healthcare centre every four to eight weeks.
Food sources of vitamin K include green and/or leafy vegetables (broccoli, spinach, Brussels sprouts, cabbage, lettuce), soybean and canola oil, spirulina, green tea, natto (fermented soy bean product), wheatgerm, alfalfa and beef liver.
Dietary supplements may also contain vitamin K, such as multivitamins and bone health supplements. There are also some milk and health drinks fortified with vitamin K. People taking warfarin should check the label to determine whether a product contains added vitamin K.
If patients change their vitamin K intake and their INR changes, this change will be picked up at testing time and the patient will be referred to their GP to have their warfarin dose adjusted. If the INR is too low, the warfarin will not be effective. If the INR is too high, bleeding times will be longer.
Anybody beginning a course of warfarin medicine is advised to keep the vitamin K content of their diet constant. If the warfarin dose is established with a constant level of vitamin K intake the INR will not be affected. Problems may arise when vitamin K intakes are varied. If a patient suddenly lowers their vitamin K intake, the INR will increase, and if a patient increases their vitamin K intake the INR will decrease.